Mild tingling and numbness anyone?: I ran out of... - Thyroid UK

Thyroid UK

112,322 members130,643 posts

Mild tingling and numbness anyone?

Anthea55
Anthea55

I ran out of my usual B complex, so checked online for similar from a well known maker which is stocked by my local pharmacy. I was surprised to see that for each of their 3 B complex products they give the following warning:

"Long term intake of this amount of vitamin B6 may lead to mild tingling and numbness"

The amounts of B6 were either 25 or 50 micrograms daily (correction it's mgs).

My thoughts are that we take these regularly and don't think about or know about side effects like this.

Checking the NHS website for B6 I find "Don't take more than 10mg of vitamin B6 a day in supplements unless advised to by a doctor."

Any thoughts?

7 Replies
oldestnewest
SeasideSusie
SeasideSusieAdministrator

Anthea

What were the brands where the B6 was in micrograms?

I don't know of any brand where B6 is mcg and not mg.

I always suggest Thorne Basic B which has only 10mg, and Igennus Super B which has 10mg if you take only 1 tablet.

Apologies - didn't do my own proof reading. Yes the amount is mg not mcg. I will edit my post.

The brand is Lamberts and all their B complexes seem to have at least 25mg of B6 which is over the recommended daily amount - this link is to their own website.

lambertshealthcare.co.uk/vi...

Their strongest one has 50mg and says it's for short term use, typically 2 months, so why do they market a 200 tablet pack, where the 60 tablet pack would do the 2 months?

The point I'm trying to make is that people complain of tingling and numbness, but it may be partly due to the supplements they take daily. Should we think about having breaks from regular supplements?

SeasideSusie
SeasideSusieAdministrator in reply to Anthea55

Anthea

I have frequently said on the forum that I wouldn't recommend anyone takes any of the B50, B100 types of B Complex because they are unbalanced and that long term high dose of B6 can cause problems like tingling of the extremities. I only recommend Thorne Basic B and also mention Igennus Super B.

Supplement companies will continue to produce and sell whatever people will buy. Considering that iron affects absorption of any other active ingredients it is beyond my understanding why multivitamins/minerals contain iron, and good companies produce them as well as the companies that are best avoided.

I have read that from time to time we should have supplement breaks. Rather than go without for weeks at a time, now that I have optimal levels and just need to maintain them, I use supplements only some days per week rather than every day. For instance, I take Vit D - 3 days a week, B12 - 2 days a week, B Complex - 5 days a week, etc. The only ones I take every day are Vit C and magnesium.

helvella
helvellaAdministrator in reply to SeasideSusie

I 100% endorse you statement: I wouldn't recommend anyone takes any of the B50, B100 types of B Complex

If the manufacturers meant 50% or 100% of daily requirement (of each vitamin) then, just possibly, there could be some sense. But they don't. They just use micrograms or milligrams which happen to make the numbers neat. No science, nor logic, behind them. It is purely a marketing exercise.

One I randomly selected has between 17% and 3,333% of daily requirement of the various vitamins.

There are serious questions over higher doses of B6 - yet they include:

Vitamin B-6 50 mg 2,500%Vitamin B-6 50 mg 2,500%

Because they suggest you take two a day, that would be 100 mg. Which is into the territory in which it has been suggested might cause neuropathy.

Just found this link to a previous post about it. I think it's something we should all be aware of.

healthunlocked.com/thyroidu...

I did not know that about B6

I have been taking a super B complex with 50mg of B6 ...

that explains the tingling and numbness I have

I will give them a break and look for separate B9 & B12

I remember back in the late 60s or 70s, a case where some people (nurses, I think) took ridiculously high levels of B6 without any other B vitamins and developed neuropathy. Ever since then, there has been a similar warning. But I think it is overhyped. The Bs need to be in balance, but when I was body building I took very high levels of B vitamins (inc B6) for over 10 years and did not develop nerve problems. Balance is the key and only taking what you need. Rememver that the RDAs don't have much science behind them. If they did, the RDAs would be the same in all countries and they are not.

You may also like...